Sexual Healing Rx

Worried about a drop in your libido? If relationship issues aren't the source of your sexual problems, these other desire-stealers might be.

42-16607700.jpg
  • Hormone levels: Have your levels checked with your doctor and don't just focus on the numbers but also your state of being. "An estrogen level where one woman feels fabulous may make another woman feel nothing, so it's individually defined," explains Jennifer R. Berman, MD, a urologist and sexual health expert in Los Angeles. She also notes that it's important to know your baseline and when you feel optimized, so whether or not you have problems, talk to your doctor sooner rather than later. If your hormone levels are low, replacement therapy may be an option.
  • Medications: Some drugs, such as antidepressants, hormonal contraceptives, statins and more, can take a toll on a woman's sexual yearnings. "The higher the dose of antidepressant, the higher the risk of sexual function side effects, but it's still individual," says Berman, who is also a cohost on The Doctors. Tell your MD what medications you're on and ask how they may be sapping your libido.
  • Underlying health issues: It's a long list. Thyroid disorders, depression, anxiety, diabetes, hypertension, autoimmune disorders, heart disease, arthritis, infections, neurological conditions like multiple sclerosis, and other diseases can K.O. your sex drive. But treating these conditions often brings it back.
  • Hypoactive sexual desire disorder (HSDD): Roughly 8% of U.S. women ages 30 to 70 have this condition. It produces an ongoing or prolonged lack of interest in sex, which then causes significant emotional distress. "It's like a switch turning off," says Holly L. Thacker, MD, executive director of Speaking of Women's Health, a program of the Cleveland Clinic Center for Specialized Women's Health. "We think it has to do with changes in brain chemistry." A new non-hormonal drug called Addyi, often referred to as the female Viagra, is the first FDA-approved treatment for HSDD. While it's an exciting new therapy, experts caution that you can't drink alcohol while you're on it and it can cause tiredness, fainting and nausea so it needs to be taken at night.